Kansas, 2014High Wind in Kansas, February 17, 2014
February 17, 2014 · NWS GLD · 2 events in 2 counties and zones
During the late evening and overnight hours a strong cold front moved south out of Nebraska into Northwest Kansas. Behind the front northerly winds briefly increased, with wind gusts around 60 MPH reported at several locations.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late evening and overnight hours a strong cold front moved south out of Nebraska into Northwest Kansas. Behind the front northerly winds briefly increased, with wind gusts around 60 MPH reported at several locations. The strongest wind gust was 67 MPH reported at 4 N of Atwood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 16, 10:37 PM CST, 3 hours 16 minutes earlier.
Area forecast discussion, Feb 16, 10:37 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
937 PM MST SUN FEB 16 2014
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 151 PM MST SUN FEB 16 2014
CONCERNS THROUGH TOMORROW WILL BE WINDS TONIGHT AND FIRE WEATHER
ISSUES MONDAY. COLD FRONT WILL MOVE THROUGH THE AREA DURING THE
LATE EVENING AND OVERNIGHT HOURS. TIGHTENING PRESSURE GRADIENT AND
3 HOUR PRESSURE RISES BEHIND THE FRONT INDICATE THAT WINDS WILL BE
NEAR WIND ADVISORY CRITERIA. MODELS INDICATE THAT WINDS AT 850 MB
WILL BE IN THE 40 TO 50 KNOT RANGE. PROBLEM IS THAT LOW LEVEL
LAPSE RATES ARE POOR DUE TO DECOUPLING FROM THE SURFACE. SOUNDINGS
SHOW THE LOW LEVEL INVERSION REMAINING INTACT. ALSO STRONGEST
DOWNWARD MOTION OCCURS AFTER THE STRONGEST LOW LEVEL WINDS HAVE
MOVED OFF TO THE EAST.
ALSO SINCE DO NOT THINK THERE WILL BE ANY PRECIPITATION AROUND...THE
HIGHER WINDS SHOULD NOT BE MIXED DOWN TO THE GROUND. SO DO NOT PLAN
ON ISSUING A WIND ADVISORY BUT WOULD NOT BE SURPRISED THAT WE COULD
SEE GUSTS TO NEAR 45 MPH RIGHT AFTER THE FRONTAL PASSAGE. NOT A
LOT OF COLD AIR BEHIND THIS FRONT. THAT COMBINED WITH A STRONG
DOWNSLOPE COMPONENT TO THE WINDS SLOWING DOWN THE COOLING...LOW
TEMPERATURES SHOULD STAY RATHER MILD AND MAY STAY ABOVE FREEZING
IN SOME LOCATIONS.
SHOULD SEE PLENTY OF SUN ON MONDAY. SURFACE RIDGE WILL MOVE TO THE
SOUTH OF THE AREA BY LATE MORNING WITH A NEW LEE TROUGH DEVELOPING
TO OUR WEST. WINDS WILL SHIFT FROM WEST TO NORTHWEST IN THE MORNING TO
SOUTH AND SOUTHWEST IN THE AFTERNOON. MODELS DO NOT COMPLETELY GET
RID OF LOW LEVEL INVERSION. HOWEVER WITH ONLY WEAK COOLING AND
DOWNSLOPE COMPONENT TO THE WIND...TEMPERATURES MAY END UP BEING
WARMER THAN TODAYS MAXES. DID RAISE MAXES A LITTLE BASED ON THE
DRY AIR MASS...850 MB TEMPERATURES...AND A BLEND OF THE BETTER
PERFORMING GUIDANCE FROM THE LAST FEW DAYS. REFER TO THE FIRE
WEATHER SECTION FOR HOW THIS ALL AFFECTS FIRE WEATHER ISSUES.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 146 PM MST SUN FEB 16 2014
THE WARM DRY PATTERN WILL CONTINUE THROUGH WEDNESDAY AS A DRY
ENVIRONMENT WILL PERSIST OVER THE AREA. A SURFACE TROUGH OF LOW
PRESSURE WILL MOVE THROUGH THE AREA LATE MONDAY NIGHT THROUGH EARLY
TUESDAY MORNING. BEHIND THE TROUGH WINDS WILL BECOME BREEZY EAST OF
THE COLORADO BORDER TUESDAY AFTERNOON. WEDNESDAY A SHORT WAVE RIDGE
WILL BUILD OVER THE AREA. WEDNESDAY NIGHT AN UPPER LEVEL TROUGH AND
ASSOCIATED COLD FRONT WILL MOVE THROUGH THE AREA. THE ENVIRONMENT
CONTINUES TO LOOK UNFAVORABLE FOR PRECIP. DEVELOPMENT AS THE MAIN
UPPER LEVEL LOW OVER THE NORTHERN PLAINS BRINGS A DRY SLOT OVER THE
TRI-STATE AREA AHEAD OF THE TROUGH. WITH THE ADDED LIFT OF THE
FRONTAL PASSAGE THERE MAY BE ENOUGH LIFT TO GENERATE SOME PRECIP.
FROM THE SHALLOW SATURATED LAYER.
DRY CONDITIONS AND SLIGHTLY COOLER TEMPERATURES MOVE OVER THE AREA
THURSDAY INTO FRIDAY AS ZONAL FLOW FOLLOWS THE TROUGH FROM WEDNESDAY
NIGHT.
FRIDAY NIGHT ANOTHER UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA
BRINGING A STRONGER COLD FRONT WITH IT. MODELS HAVE FLATTENED THE
TROUGH OUT CONSIDERABLY FROM YESTERDAY WHICH IN TURN HAS SHOVED THE
DEEPER MOISTURE FURTHER NORTHEAST. AS A RESULT PRECIP. CHANCES HAVE
DROPPED...WITH DRY CONDITIONS FORECAST FOR MUCH OF THE AREA FOR
FRIDAY NIGHT THROUGH SATURDAY NIGHT. TEMPERATURES BEHIND THE FRONT
WILL BE 10 TO 15 DEGREES BELOW NORMAL.
SUNDAY A WARM FRONT MOVES THROUGH THE AREA BRINGING TEMPERATURES
BACK TO NORMAL.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 928 PM MST SUN FEB 16 2014
VFR CONDITIONS WILL CONTINUE THROUGH THE TAF PERIOD. THE COLD
FRONT HAS ALREADY MOVED THROUGH KGLD AND WINDS HAVE SHIFTED TO THE NORTHWEST...A
LITTLE EARLIER THAN PREVIOUSLY THOUGHT. THE COLD FRONT WILL HAVE
MOVED THROUGH KMCK BEFORE 06Z WITH NORTHWEST WINDS AROUND 15 KTS
AFTER BRIEFLY HIGHER WIND SPEEDS AND GUSTS. BASED ON OBSERVATIONS AT
KGLD AND UPSTREAM...DID NOT INCLUDE GUSTS IN FOR THE INITIAL
PREVAILING GROUP AT EITHER TERMINAL. HOWEVER...BUFKIT RAP SOUNDINGS STILL
INDICATE WINDS INCREASING OVERNIGHT WITH GUSTS AROUND 30 TO 35
KTS BETWEEN 06Z AND 12Z. SINCE THE RAP SEEMS TO BE CATCHING THE
CURRENT CONDITIONS AND UPSTREAM SITES HAVE GUSTS AROUND 35 KTS...DECIDED
TO GO WITH THIS FOR NOW. TOMORROW AFTERNOON WINDS WILL SHIFT AGAIN
TO THE WEST- SOUTHWEST...WITH GUSTS AROUND 20 TO 25 KTS. WINDS
SHOULD DIMINISH AROUND SUNSET...REMAINING SUSTAINED AROUND OR
UNDER 10 KTS WITH NO GUSTS.
&&
.FIRE WEATHER...
ISSUED AT 151 PM MST SUN FEB 16 2014
MUCH OF THE AREA WILL SEE RELATIVE HUMIDITIES OF 20 PERCENT OR SLIGHTLY
LESS. QUESTION WILL BE THE WINDS. BELIEVE MODELS ARE OVERDOING WINDS
FOR THE FOLLOWING REASONS. SURFACE RIDGE WILL HAVE NOT MOVED AWAY TOO
FAR PLUS CROSS MOUNTAIN COMPONENT IS NOT THE GREATEST TO ALLOW A QUICK
AND STRONG DEVELOPMENT OF A LEE TROUGH. ALSO THERE IS LITTLE TO NO
DOWNWARD MOTION. IN FACT ANOTHER SHORTWAVE TROUGH WILL BE MOVING THROUGH.
LOW LEVEL LAPSE RATES ARE NOT VERY GOOD AND THAT COMBINED WITH THE
LACK OF DOWNWARD MOTION...MAKES ME THINK THAT MODELS ARE OVERDOING
THE MIXING.
HAD CONSIDERED A FIRE WEATHER WATCH FOR THE SOUTHWEST PORTION WHERE
THE BEST COMBINATION OF WINDS AND RELATIVE HUMIDITIES WERE. HOWEVER
AS SPECIFIED ABOVE...BELIEVE WILL NOT HAVE STRONG ENOUGH WINDS AND
DO NOT BELIEVE RED FLAG CONDITIONS WILL BE MET FOR THREE HOURS.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...BULLER
LONG TERM...JTL
AVIATION...ALW
FIRE WEATHER...BULLER
Hazardous weather outlook, Feb 16, 3:40 PM CST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MST SUN FEB 16 2014
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
240 PM MST SUN FEB 16 2014 /340 PM CST SUN FEB 16 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL MOVE THROUGH THE AREA DURING THE LATE EVENING
AND OVERNIGHT HOURS. BEHIND THE FRONT...NORTHWEST WINDS WILL
INCREASE INTO THE 20 TO 35 MPH RANGE WITH GUSTS TO NEAR 40 MPH
POSSIBLE. THESE STRONG WINDS ARE NOT EXPECTED TO LAST TOO LONG.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ON MONDAY...LOCATIONS ALONG AND WEST OF A GOODLAND TO TRIBUNE LINE
WILL HAVE GUSTY WINDS AND RELATIVE HUMIDITIES OF 20 PERCENT OR
LESS. CRITICAL FIRE WEATHER CONDITIONS COULD DEVELOP FOR A SHORT
TIME IN THIS AREA DURING THE AFTERNOON HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
BULLER
High Wind, Rawlins
- When
- February 17, 1:53 AM CST to 2:03 AM CST
- Where
- Rawlins forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
Two locations reported high wind gusts during the overnight hours. The first one was 4 N of Atwood, with a peak gust of 67 MPH. The second location was the Atwood airport with a peak gust of 60 MPH.
High Wind, Logan
- When
- February 17, 3:07 AM CST to 3:08 AM CST
- Where
- Logan forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Reported at the Oakley airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Ohio, February 17 to 18, 2014$1.9 million · 7 events
- High Wind in Wyoming, February 17 to 18, 201424 events
- Winter Weather in Indiana, February 17 to 18, 201421 events
- Winter Storm and Winter Weather in Wisconsin, February 17, 201420 events
- Heavy Snow and High Wind in Montana, February 17 to 21, 201483 kt wind · 20 events
- Winter Storm and Winter Weather in Illinois, February 17, 201412 events
- Winter Storm and Winter Weather in Iowa, February 17, 201411 events
- Heavy Snow in Wisconsin, February 17, 201411 events
- Heavy Snow in Illinois, February 17, 201410 events
- Winter Weather in Ohio, February 17 to 18, 201410 events
- Winter Storm in Minnesota, February 17, 20147 events
- Winter Weather in Ohio, February 17 to 18, 20147 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491367, 491368.